Nebraska, 2010

Hail in Nebraska, June 17, 2010

June 17, 2010 · NWS GID · 11 events in 3 counties and zones

During the early and mid evening hours, a narrow, broken line of severe thunderstorms formed along a stalling cold front across southeast portions of South Central Nebraska, primarily affecting areas southeast of a line from Geneva to Red Cloud. These storms formed in a rather unstable environment featuring 2500-3500 J/kg MLCAPE, but only 30-35 knots of deep layer wind shear due to the parent…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the early and mid evening hours, a narrow, broken line of severe thunderstorms formed along a stalling cold front across southeast portions of South Central Nebraska, primarily affecting areas southeast of a line from Geneva to Red Cloud. These storms formed in a rather unstable environment featuring 2500-3500 J/kg MLCAPE, but only 30-35 knots of deep layer wind shear due to the parent mid level shortwave trough swinging well to the north across the Dakotas and Minnesota. Hail and locally heavy rainfall were the primary features with these storms, with several reports of penny to quarter size hail, mainly in Fillmore and Webster Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 5:15 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 17, 5:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT THU JUN 17 2010

.AVIATION...00Z TAF. COLD FRONTAL BOUNDARY HAS PUSHED SOUTH OF
KGRI AND THE FRONT TO THE SOUTH WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS AND SEVERE WEATHER. THERE IS AN OUTSIDE CHC FOR
STORMS TOWARD DAYBREAK ON FRIDAY BUT CHCS DO NOT APPEAR GREAT
ENOUGH TO INSERT ATTM. HAVE KEPT CONDITIONS VFR.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT THU JUN 17 2010/

LONG TERM...SATURDAY THROUGH THURSDAY. THE BEST SHOT FOR
THUNDERSTORMS BEGINS EARLY IN THE PERIOD...AND WILL DROP OFF
AS THE WEEK WEARS ON. STALLED FRONTAL BOUNDARY WILL BE FOCUS
FOR THUNDERSTORMS...WRAPPING UP INITIALLY FROM FRIDAY NIGHT
AND REDEVELOPING AGAIN SATURDAY NIGHT. THUNDERSTORMS WILL
LIKELY FORM IN FAVORED UPSLOPE FLOW NEAR THE FRONT RANGE...
AND ROLL EAST ALONG/NORTH OF THE FRONT. ONCE AGAIN...THE
PROSPECT FOR LOCALLY HEAVY NORTH OF INTERSTATE 80 IS THERE
AND WILL NEED TO BE MONITORED. IRONICALLY...THE FAR SOUTHERN
CWFA MAY MISS OUT ON MOST IF NOT ALL OF THE STORM RISK AS THE
FRONT LIFTS NORTH AS EARLY AS SATURDAY EVENING...AND SURGES
NORTH FROM THERE. REALLY WARM AIR...PROBABLY PRODUCING TRIPLE
DIGIT HEAT...MOVES INTO THE SOUTHERN/SOUTHWEST CWFA BY SUNDAY.

NEXT WEEK CONTINUES TO BE A LITTLE TRICKY...AS THE ECMWF STILL
TRIES TO BUILD THE UPPER LEVEL RIDGE NORTH A BIT. ITS NOT AS
AGGRESSIVE AS PREVIOUS RUNS...SO THE NORHTERN CWFA WILL STILL
BE ON THE EDGE OF WETNESS REGARDING POTENTIAL OF NIGHT TIME
THUNDERSTORMS. AGAIN THE SOUTHERN CWFA SHOULD BE MAINLY DRY
AND HOT...ESPECIALLY MONDAY/TUESDAY. A WEAKISH FRONT MAY
DROP TEMPERATURES A FEW DEGREES WEDNESDAY/THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jun 17, 5:51 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT THU JUN 17 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
651 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT...WITH THE BEST
CHANCES ALONG AND SOUTHEAST OF A LINE FROM YORK NEBRASKA...TO
BLUE HILL NEBRASKA...TO PHILLIPSBURG KANSAS. SEVERE WEATHER WILL
BE POSSIBLE IN ASSOCIATION WITH THESE THUNDERSTORMS...WITH HAIL TO
THE SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND
ISOLATED TORNADOES ALL BEING POSSIBLE. HEAVY RAIN MAY ALSO PRESENT
LOCALIZED FLASH FLOODING.

RIVER FLOODING WILL CONTINUE ALONG THE PLATTE RIVER NEAR KEARNEY
NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RIVER FLOODING WILL CONTINUE ALONG THE PLATTE RIVER NEAR KEARNEY
NEBRASKA FRIDAY AND FRIDAY EVENING.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM YORK
NEBRASKA TO SMITH CENTER KANSAS. HAIL TO THE SIZE OF QUARTERS AND
THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

INTERMITTENT CHANCES FOR THUNDERSTORMS CONTINUE IN THE FORECAST
SATURDAY THROUGH WEDNESDAY. THERE IS THE POSSIBILITY FOR
ADDITIONAL HEAVY RAIN TO FALL ACROSS PORTIONS OF SOUTH CENTRAL
NEBRASKA THIS WEEKEND...WHICH COULD CAUSE ADDITIONAL FLOODING
PROBLEMS.

INTO EARLY NEXT WEEK...WARMER TEMPERATURES ARE EXPECTED ACROSS
NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA...WITH HEAT INDEX
VALUES OF OVER 100 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...MAINLY ALONG AND SOUTHEAST OF A LINE FROM YORK
NEBRASKA...TO BLUE HILL NEBRASKA...TO PHILLIPSBURG KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 17, 4:57 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT THU JUN 17 2010

KSZ005-006-017-172330-
PHILLIPS KS-ROOKS KS-SMITH KS-
557 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...SOUTHWESTERN
SMITH AND SOUTHEASTERN PHILLIPS COUNTIES UNTIL 630 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF STOCKTON...OR 14 MILES SOUTH OF
PHILLIPSBURG...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRWIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3979 9907 3961 9890 3951 9925 3963 9932
TIME...MOT...LOC 2257Z 233DEG 12KT 3957 9921
Special weather statement, Jun 17, 5:07 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU JUN 17 2010

KSZ006-172345-
SMITH KS-
607 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH COUNTY UNTIL 645
PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHOL...OR 25 MILES EAST OF PHILLIPSBURG...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITH CENTER...
  BELLAIRE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3979 9898 4000 9885 4000 9881 3984 9855
      3969 9882
TIME...MOT...LOC 2307Z 223DEG 8KT 3978 9885
Special weather statement, Jun 17, 5:23 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT THU JUN 17 2010

KSZ017-180000-
ROOKS KS-
623 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
700 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NICODEMUS...OR 12 MILES EAST OF HILL CITY...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3951 9961 3956 9953 3956 9949 3942 9928
      3928 9960
TIME...MOT...LOC 2324Z 233DEG 16KT 3940 9961
Local storm report, Jun 17, 5:27 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             8 SW KIRWIN             39.59N 99.23W
06/17/2010  E1.75 INCH       PHILLIPS           KS   PUBLIC

&&

ODER
Local storm report, Jun 17, 5:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             2 SSW KIRWIN            39.64N 99.14W
06/17/2010  E0.75 INCH       PHILLIPS           KS   TRAINED SPOTTER

            DIME SIZE HAIL AT SCOUT RESERVATION

&&

PFANNKUCH
Special weather statement, Jun 17, 5:43 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT THU JUN 17 2010

KSZ006-007-NEZ085-086-180015-
JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER NE-
643 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS...SOUTHERN
WEBSTER...NORTHWESTERN JEWELL AND NORTHEASTERN SMITH COUNTIES UNTIL
715 PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF RED CLOUD...OR 41 MILES
NORTHWEST OF BELOIT...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INAVALE...
  RED CLOUD...
  GUIDE ROCK...
  COWLES...
  BOSTWICK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3974 9864 3988 9885 4000 9876 4000 9872
      4004 9872 4024 9855 4003 9813
TIME...MOT...LOC 2343Z 218DEG 15KT 3997 9855

The radar

The Grand Island radar (KUEX), 29 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Webster

When
June 17, 6:02 PM CST
Where
Webster County, 2.98 mi WSW of Guide Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
40.060, -98.380

Hail, Fillmore

When
June 17, 6:36 PM CST
Where
Fillmore County, 4 mi NE of Geneva
Measured
1 in hail
Reported by
Public
Coordinates
40.571, -97.526

Hail, Fillmore

When
June 17, 6:44 PM CST
Where
Fillmore County, Geneva
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.530, -97.580

Hail, Fillmore

When
June 17, 6:57 PM CST
Where
Fillmore County, 4 mi S of Geneva
Measured
1 in hail
Reported by
Public
Coordinates
40.472, -97.580

Hail, Webster

When
June 17, 7:03 PM CST
Where
Webster County, 3 mi WNW of Guide Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
40.097, -98.382

Hail, Webster

When
June 17, 7:09 PM CST
Where
Webster County, 4 mi NNW of Guide Rock
Measured
1 in hail
Reported by
Public
Coordinates
40.133, -98.359

Hail, Fillmore

When
June 17, 7:19 PM CST
Where
Fillmore County, Shickley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.720

Hail, Webster

When
June 17, 8:42 PM CST
Where
Webster County, 4.18 mi S of Red Cloud
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.040, -98.520

Hail, Webster

When
June 17, 8:45 PM CST
Where
Webster County, 5.75 mi SSW of Inavale
Measured
0.88 in hail
Reported by
Public
Coordinates
40.020, -98.680

Hail, Webster

When
June 17, 8:55 PM CST
Where
Webster County, 5 mi W of Red Cloud
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.625

Hail, Thayer

When
June 17, 10:06 PM CST
Where
Thayer County, 0.53 mi W of Alexandria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -97.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228813, 228814, 228824, 228815, 228816, 228817, 228818, 228820, 228821, 228822, 228823.